Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 98, NWS Sioux Falls, SD

June 27, 2017Lincoln County, Turner County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 27, 2017, 11:22 PM CDT for Lincoln County, Turner County, South Dakota. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2017, 11:22 PM CDT (04:22 UTC)
Expired
Jun 28, 2017, 12:15 AM CDT
In force
53 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Lincoln County, SD, Turner County, SD

The radar

The Sioux Falls radar (KFSD), 20 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 11:28 PM CDTHAIL 1Lennox, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 7:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.4 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2355 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

132 
WUUS53 KFSD 280422
SVRFSD
SDC083-125-280515-
/O.NEW.KFSD.SV.W.0098.170628T0422Z-170628T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1122 PM CDT TUE JUN 27 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northern Lincoln County in southeastern South Dakota...
  Northeastern Turner County in southeastern South Dakota...

* Until 1215 AM CDT

* At 1122 PM CDT, a severe thunderstorm was located over Chancellor,
  or 9 miles east of Parker, moving east at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Tea and Worthing around 1140 PM CDT. 
  Harrisburg around 1155 PM CDT. 
  Lake Alvin State Recreation Area around 1205 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4325 9701 4341 9706 4350 9663 4350 9660
      4349 9659 4347 9658 4346 9660 4345 9660
      4343 9659 4343 9657 4342 9657 4341 9656
      4333 9653
TIME...MOT...LOC 0422Z 253DEG 24KT 4336 9696 

HAIL...1.50IN
WIND...60MPH
 
$$

Hanko
1 follow-up statement
757 
WWUS53 KFSD 280431
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1131 PM CDT TUE JUN 27 2017

SDC125-280440-
/O.CAN.KFSD.SV.W.0098.000000T0000Z-170628T0515Z/
Turner SD-
1131 PM CDT TUE JUN 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TURNER COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has 
weakened.Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 100 AM CDT for
northwestern Iowa...and southeastern South Dakota.

LAT...LON 4344 9693 4350 9663 4350 9660 4348 9658
      4347 9658 4346 9660 4345 9660 4343 9659
      4343 9657 4342 9657 4341 9656 4333 9653
      4327 9693
TIME...MOT...LOC 0430Z 253DEG 24KT 4338 9688 

$$

SDC083-280515-
/O.CON.KFSD.SV.W.0098.000000T0000Z-170628T0515Z/
Lincoln SD-
1131 PM CDT TUE JUN 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR NORTHERN LINCOLN COUNTY...

At 1130 PM CDT, a severe thunderstorm was located over Lennox, or 12
miles east of Parker, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters. At 1128 PM CDT quarter sized hail 
         was reported in Lennox. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Tea and Worthing around 1140 PM CDT. 
  Harrisburg around 1155 PM CDT. 
  Lake Alvin State Recreation Area around 1200 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4344 9693 4350 9663 4350 9660 4348 9658
      4347 9658 4346 9660 4345 9660 4343 9659
      4343 9657 4342 9657 4341 9656 4333 9653
      4327 9693
TIME...MOT...LOC 0430Z 253DEG 24KT 4338 9688 

HAIL...1.00IN
WIND...60MPH
 
$$

Hanko

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:58 PM CDT, 7 hours 24 minutes earlier.

Area forecast discussion, Jun 27, 3:58 PM CDT, 7 hours 24 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
358 PM CDT Tue Jun 27 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 357 PM CDT Tue Jun 27 2017

Focus through tonight remains on convective timing/location and
associated severe threat. Gusty southerly winds across the region
are beginning to draw boundary layer moisture northward into the
area, though surface dew points in the mid-upper 40s still quite
prevalent in our forecast area as of 19Z. Exception extends from
south central South Dakota eastward along the Missouri River, where
dew points in the mid-upper 50s are more common.

Advection of this moisture is expected to continue into the evening,
as the southerly winds continue beneath an increasing low level jet.
Otherwise the forecast soundings depict plenty of dry air above
850mb in advance of the storms, leading to the enhanced wind threat
as indicated by SPC into our far southern zones. Still concerned
that fairly deep stable layer beneath 850mb will limit strongest
winds from reaching the surface, but with 50+ kts of wind flow
within 1000-1500ft AGL, and 0-3km bulk shear vectors oriented nearly
perpendicular to expected north-south line, accelerating storms
should be able to tap this and bring potential for severe gusts to
the surface as the storms progress eastward.

As far as timing, CAMs have been fairly consistent showing initial
discrete storm development over the Nebraska panhandle/far southwest
South Dakota mid-late afternoon. This activity gradually congeals
into a line from south central South Dakota into central Nebraska
through the early evening, with more isolated activity developing
northward into central South Dakota as the mid-upper level wave
translates eastward into the area. Leading edge of the line has been
projected to reach our far southwest corner by 01Z-02Z, developing
eastward into the I-29 corridor by 04Z-05Z, then continuing into
southwest Minnesota/northwest Iowa during the overnight hours. Most
favorable parameters for damaging wind threat wane or move southeast
of our forecast area by 08Z-09Z, though lagging showers and storms
will continue across eastern parts of the area through the early
morning hours Wednesday.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 357 PM CDT Tue Jun 27 2017

Relatively slow evolving pattern through the extended with large
trough intensifying over Alberta on Wednesday and then gradually
shifting east into the Great Lakes region over the weekend. Weak
surface ridge moves through the area on Wednesday night leading to
good radiational cooling and overnight lows a few degrees below
normal.

On Thursday, a shortwave train is expected to move across the area
leading to showers and storms.  While the main surface warm front
looks to be located close to I-80, much of the instability appears
to be focused further to the south.  With abundant cloud cover and
rain, have lowered forecast highs toward the cooler end of guidance.

Looks like a relatively cool weekend on the backside of the upper
trough across the Great Lakes region with northwest flow prevailing
over the Northern Plains.  A series of short waves are expected to
move from the Pacific Northwest on Saturday into the Central Plains
on Sunday night.  Low level moisture and instability looks fairly
limited, so for now just have general thunderstorm mention on Sunday
night.

Near seasonal temperatures with a warming trend is expected the
first half of next week as a weak upper level ridge builds into the
region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1236 PM CDT Tue Jun 27 2017

Primary aviation concerns through the afternoon/early evening will
focus on gusty southerly winds, gusting to 25-35kt, especially
along and west of I-29 corridor. After 01Z, attention turns to
increasing convective threat in central South Dakota, with the
potential for thunderstorms spreading east across the forecast
area through the late evening and overnight. Greatest chances for
thunder look to be at KFSD/KSUX after 03Z-04z, with more spotty
activity during the mid-late evening for KHON. Isolated stronger
storms could produce wind gusts in excess of 45-50kt, with KSUX
currently having the greatest risk of these damaging winds. Areas
of MVFR-IFR conditions will accompany the thunderstorms.

Any lingering convection in northwest IA/southwest MN at daybreak
Wednesday should exit to the east by the end of this TAF period.
Areas MVFR ceilings could lag behind the exiting precipitation,
but confidence not high enough to include this in the TAFs at this
time.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...JH
LONG TERM...BT
AVIATION...JH
Hazardous weather outlook, Jun 27, 12:00 PM CDT, 11 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1200 PM CDT Tue Jun 27 2017

SDZ038-050-052>054-057>061-063>066-068-069-281700-
Beadle-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-Hanson-
McCook-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
1200 PM CDT Tue Jun 27 2017

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to develop during the evening hours. A
few storms could be severe, with the main threats being large
hail up to the size of golf balls, and strong wind gusts of 60 to
70 mph. The greatest potential for large hail appears to be west
of the James River Valley, while the greatest threat for damaging
winds near and south of Interstate 90. An isolated tornado cannot
be ruled out, especially toward central South Dakota in the early
and evening hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible from 7 pm to midnight Tuesday
evening.

IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ039-040-055-056-
062-281700-
Lyon IA-Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Kingsbury-Brookings-Lake-Moody-
Minnehaha-
1200 PM CDT Tue Jun 27 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, and southeast
South Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to develop very late this evening and
last until after midnight. A few storms could approach severe
limits, the main threats being large hail up to the size of
quarters, and strong wind gusts of 50 to 60 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

IAZ012>014-020>022-031-032-NEZ013-014-SDZ067-070-071-281700-
Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Dixon-Dakota-Lincoln SD-Clay SD-Union-
1200 PM CDT Tue Jun 27 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to develop during the late evening
hours and last into the overnight. A few storms may be severe,
with the main threats damaging winds of 60 to 70 mph. Areas near
the Interstate 29 corridor may also see large hail to the size of
quarters.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible from 10 pm this evening until 3 am
early Wednesday.

In the hours before

Local storm report, Jun 27, 10:53 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1053 PM CDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 PM     HAIL             ARMOUR                  43.31N 98.35W
06/27/2017  E1.25 INCH       DOUGLAS            SD   TRAINED SPOTTER

&&

TRM
Local storm report, Jun 27, 11:02 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1102 PM CDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 PM     HAIL             4 E ARMOUR              43.33N 98.27W
06/27/2017  E0.88 INCH       DOUGLAS            SD   TRAINED SPOTTER

&&

TRM
Local storm report, Jun 27, 11:08 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1108 PM CDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     HAIL             TEA                     43.45N 96.84W
06/27/2017  E1.50 INCH       LINCOLN            SD   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

TRM
Local storm report, Jun 27, 11:15 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1115 PM CDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 PM     HAIL             8 NNW MAYFIELD          43.20N 97.36W
06/27/2017  E0.75 INCH       TURNER             SD   TRAINED SPOTTER

            HAIL UP TO ABOUT THE SIZE OF DIMES AND WIND
            GUSTS UP TO AROUND 40 MPH. SOME SMALL TREE
            BRANCHES BLOWN DOWN.

&&

TRM
Local storm report, Jun 27, 11:22 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1122 PM CDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 PM     HAIL             3 ESE SIOUX FALLS       43.53N 96.68W
06/27/2017  M1.00 INCH       MINNEHAHA          SD   TRAINED SPOTTER

&&

TRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 10:24 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Davison, Douglas, Hutchinson51 min
Jun 27, 11:00 PM CDTSevere Thunderstorm WarningFSDTurner, Yankton45 min
Jun 27, 11:02 PM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha43 min
Jun 27, 11:34 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas, Hutchinson41 min
Jun 27, 11:47 PM CDTSevere Thunderstorm WarningFSDLincoln, Turner43 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.